Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 317, NWS Memphis, TN

July 13, 2003Carroll County, Gibson County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 13, 2003, 2:28 AM CDT for Carroll County, Gibson County, Weakley County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 2:28 AM CDT (07:28 UTC)
Expired
Jul 13, 2003, 3:15 AM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Carroll County, TN, Gibson County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS54 KMEG 130728
SVRMEM
TNC017-053-183-130815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
228 AM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE
  GIBSON COUNTY IN NORTHWEST TENNESSEE
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE

* UNTIL 315 AM CDT.

* AT 223 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  GREENFIELD...MOVING SOUTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 315 AM CDT INCLUDE...
  BRADFORD...
  TREZEVANT...
  MCLEMORESVILLE...MCKENZIE...
  HUNTINGDON...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3624 8886 3608 8895 3587 8846 3610 8834

$$

KRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:15 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 9:15 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
915 PM CDT SAT JUL 12 2003

SO FAR NOT MUCH RAIN HAS BEEN FOUND IN THE FORECAST AREA. SOME
SHOWERS APPEAR TO BE DEVELOPING OVER SOUTHEAST MISSOURI WHICH WILL
MOVE INTO THE REGION SHORTLY. STILL A CHANCE FOR MORE ACTIVITY TO
FIRE UP LATER TONIGHT. CURRENT FORECAST LOOKS OK SO NO UPDATES ARE
PLANNED AT THIS TIME.

.MEG...NONE.
Hazardous weather outlook, Jul 12, 3:53 AM CDT, 22 hours 35 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-130900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
353 AM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A FRONT
IN MISSOURI DROPS NEARER TO THE MIDSOUTH. MAIN THREAT FROM THESE STORMS
ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

A FRONT WILL BE IN THE MIDSOUTH SUNDAY. THUNDERSTORMS WILL CONGREGATE
NEAR THE FRONT AND A FEW COULD BECOME SEVERE WITH HIGH WINDS AND
HAIL.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:45 AM CDTSevere Thunderstorm WarningMEGCarroll45 min
Jul 13, 4:07 PM CDTSevere Thunderstorm WarningMEGHardin53 min
Jul 13, 4:14 PM CDTSevere Thunderstorm WarningMEGFayette46 min
Jul 13, 4:30 PM CDTSevere Thunderstorm WarningMEGChester, McNairy30 min
Jul 13, 4:58 PM CDTSevere Thunderstorm WarningMEGHardin32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.